Chemo induced neuropathy can be a side effect of certain cancer treatment medications.  Chemotherapy induced peripheral neuropathy (CIPN) occurs when the sensory nerves of the feet, legs and arms are damaged by certain chemotherapy agents given to treat cancer.  CIPN is not as well-known as other chemo side effects but it can be debilitating.

What is chemo induced neuropathy?

Peripheral nerves normally work to detect and send signals about touch, temperature and movement from distant areas of the body such as the hands and feet.  Certain types of medication used to treat a variety of cancer may damage these nerves and result in chemo induced neuropathy.  If the nerves are damaged, they may no longer function correctly.   In some cases, nerve signals may become too frequent, may be “confused” or they may stop happening at all.

Chemo induced neuropathy is a common side effect for certain types of chemotherapy but it is not as well-known as others like hair loss and nausea.  Symptoms of chemo induced neuropathy include abnormal sensations, loss of sensation and motor symptoms.

  • Abnormal sensations – You may develop abnormal sensations in the feet, hands and other parts of the body. Sensations may include prickling or “pins and needles”, shooting or stabbing pains, unexplained itchiness and sudden or unusual extra-sensitivity.
  • Loss of sensation – You may lose some or all sensation in the hands, feet or other areas. This may appear as numbness, feeling of coldness when the skin is warm, or an inability to sense temperature.  If you cannot feel your skin, you may not notice an injury and should take care to avoid risks.
  • Motor symptoms – You may notice a loss of motor function when your body cannot sense its own movement or your muscles are not receiving the right signals. This may cause clumsiness, loss of balance, and decreased reflexes.  You may also notice that you frequently drop or cannot hold on to some items.

In some case, pain caused by chemotherapy induced peripheral nausea can be severe and may limit your ability to participate in day-to-day activities.  The stress of living with chemo induced neuropathy may also contribute to depression and emotional difficulties.

In addition to peripheral neuropathy symptoms, some patients also develop body-wide symptoms which can be serious.  Other symptoms of chemo induced neuropathy may include constipation, difficulty with urination, trouble swallowing and blood pressure changes.  Any of these symptoms should be reported to your doctor right away.

Medications

There are many kinds of oncology drugs, all of which have side effects.  Some of these medications are known to be “neurotoxic” and more likely to cause chemotherapy induced peripheral neuropathy than others.  Oncology medications most commonly associated with CIPN include:

  • Platinum-types – carboplatin, cisplatin, oxaliplatin
  • Vinca alkaloids – vincristine, vinblastine. vinorelbine
  • Taxanes – paclitaxel, docetaxel
  • Cytarabine
  • Ifosfamide

It may be difficult to tell if symptoms are chemo induced neuropathy or have been caused by your cancer or treatments like radiation.  Symptoms of neuropathy may also be caused by other conditions like diabetes, poor circulation, shingles, autoimmune disorders and other disorders.

Determining that your symptoms are caused by chemo induced neuropathy will be important in knowing how to treat your condition.

Sources:
American Cancer Society  https://www.cancer.org/treatment/treatments-and-side-effects/physical-side-effects/peripheral-neuropathy/symptoms-of-cipn.html
Cancer Network  http://www.cancernetwork.com/oncology-journal/chemotherapy-induced-peripheral-neuropathy